MAUDE Adverse Event Report: ARROW INTERNATIONAL LLC PI PICC 3L 6FRX55CM W/80CM HYDRO NIT SWG; CATHETER, INTRAVASCULAR, THER

ARROW INTERNATIONAL LLC PI PICC 3L 6FRX55CM W/80CM HYDRO NIT SWG; CATHETER, INTRAVASCULAR, THER
Catalog Number PR-35563-HPHNM
Medical Device Problem Codes Crack (1135); Material Rupture (1546)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/14/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that: "extravasation noted to pt r) arm with ++ swelling to arm and r) hand.Tpn fluid noted under dressing.All infusions (heparin + tpn) stopped and picc removed.On removal of picc line, picc noted to have small hairline fracture distally on picc.Visible split to tubing just proximal to skin level.Tpn and heparin infusions were stopped until new picc line inserted.The device was removed in its entirety and picc was replaced." the returned device proved to be ruptured.Therapy was delayed but the patient was reported as fine post the incident.
 
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
 
Additional Manufacturer Narrative
Qn# (b)(4).The customer returned one, 3-lumen picc for analysis.Signs of use in the form of biological material were observed.Visual analysis revealed that the catheter body contained a crease/stretch mark from the juncture hub to the 28/27cm marking.Microscopic examination confirmed the damage and revealed a hole along this crease.After flushing the catheter during functional testing, the crease appears to bulge slightly when flushing the proximal extension line.Similar, the catheter leaks from the hole when flushing the proximal extension line.The catheter body was cross-sectioned, and the further microscopic examination revealed that the outer wall of the proximal lumen was compromised.The catheter body length measured 22.125", which is within the specification limits of 21.921"-22.171" per the catheter product drawing.The catheter body outer diameter (in an area not affected by ballooning) measured 0.0795", which is within the specification limits of 0.0770"-0.0840" per the catheter extrusion product drawing.After cross-sectioning, the thickness of the medial lumen measured 0.00301", which is within the specification limits of 0.002"-0.004" per the catheter extrusion product drawing.The thickness of the proximal lumen (in a functional area) measured 0.00246", which is within the specification limits of 0.002"-0.004" per the catheter extrusion product drawing.A lab inventory syringe filled with water was attached to all three extension lines and flushed.When flushing the proximal line, the stretch mark appears to bulge slightly and water leaked from the hole.No leaks or anomalies when flushing the medial or distal extension line.Performed per ifu statement , "flush each lumen with sterile normal saline for injection to establish patency and prime lumen(s)".Members of r & d were contacted as part of this complaint.They confirmed that the reported defect appears consistent with over-pressurization of the catheter during use.The customer did not provide a lot number; therefore, a device history record review was performed based upon a lot number taken from the sales history data of the customer.A finding was identified; however, it was determined that the finding was not relevant to this complaint issue.The ifu provided with the kit informs the user, "ensure catheter patency prior to use, including prior to pressure injection.Do not use syringes smaller than 10 ml to reduce risk of intraluminal leakage or catheter rupture.Power injector equipment may not prevent over pressurizing an occluded or partially occluded catheter".The ifu also states, "use only lumen(s) labeled 'pressure injectable' for pressure injection to reduce risk of catheter failure and/or patient complications.Refer to the arrow pressure injection information label for pressure injection information." the report of a ruptured catheter was confirmed through complaint investigation.Visual and functional analysis revealed that the proximal lumen was bulged along the catheter body.A rupture/hole was also observed along the bulging.Despite the damage, the catheter met all relevant dimensional requirements.Based on the customer report, the sample received, and the comments from r & d, unintentional use error likely caused or contributed to this event.Teleflex will continue to monitor and trend for reports of this nature.

Brand Name
PI PICC 3L 6FRX55CM W/80CM HYDRO NIT SWG
Common Device Name
CATHETER, INTRAVASCULAR, THER
Manufacturer (Section D)
ARROW INTERNATIONAL LLC
morrisville NC
Manufacturer (Section G)
ARROW INTERNATIONAL DE MEXICO S.A. DE C.V.
ave. washington 3701
colonia panamericana, chihuahua
chihuahua 31200
MX   31200
Manufacturer Contact
katharine tarpley
3015 carrington mill blvd
morrisville, NC 27560
MDR Report Key20143737
Report Number9680794-2024-00855
Device Sequence Number18207624
Product Code LJS
UDI-Device Identifier00801902095657
UDI-Public(01)00801902095657(11)230921(17)250831(10)33F23H0476(21)
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K080604
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/14/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/31/2025
Device Catalogue NumberPR-35563-HPHNM
Device Lot Number33F23H0476
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/29/2024
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/14/2024
Supplement Date Received by Manufacturer09/18/2024
Initial Report FDA Received Date09/05/2024
Supplement Report FDA Received Date09/19/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/21/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
NOT REPORTED; NOT REPORTED
Patient SexUnknown